Subscribe in a reader

Wednesday, June 19, 2013

Birth Control Pills - What you should know!

It's one of the most widely used medications out there.  There are a number of reasons why many young ladies take them including to prevent pregnancies, to manage painful cramps and to avoid having a period altogether.

While many people know about these positives, few know about the possible side effects, the worst of which are blood clots that have lead to a number of deaths as reported by CBC news.  The statistics show that approximately 1 in 10,000 women taking any form of birth control experience some form of blood clot, but Yaz and Yasmin have higher incidences.

Usually side effects such as mood based changes (ie. depression) are noticed by the women taking the drugs, but few know about the slow creeping effects of the pills.  Over time, birth control pills can leach nutrients from your body, the way other medications such as steroids and reflux medications can.  Take a look at this article from a registered pharmacist describing what vitamins and minerals are leached from chronic use of these meds.

http://metronews.ca/health/709891/taking-a-birth-control-pill-it-might-be-leaching-nutrients-from-your-body/

Yours in Health,
Ian Koo, ND

Visit us on our Facebook page!

www.NaturopathicEssentials.com
"The care you want, the health you need." 

Monday, June 17, 2013

Statins - Should you really be on it?

Statin are one of the most widely prescribed medications out there.  They are used to lower high cholesterol levels.  If you are on it, you should take a look at this CBC article and video.  Researchers are starting to question its risks and benefits for cardiovascular disease prevention.  It seems to help those who have had a heart attack, but not so much for those who have yet to have any health problems.  After about 5 yrs of use, it seems to reduce risk by about one percent.  But one also has to weigh that against the possible side effects such as kidney disease, muscle pain, type 2 diabetes, etc.

Luckily, if you read my previous blog post about how effective naturopathic medicine is for cardiovascular disease, you will find that there are much more effective treatment strategies out there.

FYI:
Speaking of statins, make sure that you're not mixing it with any macrolide antibiotics.  These are common antibiotics such as clarithromycin & erythromycin.  It could lead to a number of nasty side effects, namely kidney and muscle damage.  See the article below for more information.

http://www.cbc.ca/news/health/story/2013/06/17/statin-antibiotic-interaction.html

Yours in Health,
Ian Koo, ND

Visit us on our Facebook page!

www.NaturopathicEssentials.com
"The care you want, the health you need."